Winter Storm, Dodge
- When
- March 13, 6:00 AM CST to 3:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
A winter storm clipped part of southeast Minnesota producing total snow accumulations between 6 and 7 inches generally along and west of a line from Austin (Mower County) to Plainview (Wabasha County). 0 inches at Austin, as well as Dodge Center and Kasson (Dodge County) and Plainview.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A winter storm clipped part of southeast Minnesota producing total snow accumulations between 6 and 7 inches generally along and west of a line from Austin (Mower County) to Plainview (Wabasha County). Specific snowfall reports from volunteer weather observers included 6.8 inches at Mantorville (Dodge County) and 6.0 inches at Austin, as well as Dodge Center and Kasson (Dodge County) and Plainview.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 13, 3:30 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CST MON MAR 13 2006
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FIRST CONCERN IS HOW LONG THE PCPN WILL CONTINUE ACROSS THE AREA
TODAY...THEN THE CHANCES FOR MORE SNOW FOR WED NIGHT.
THE 500 MB SHORTWAVE TROUGH WILL PUSH ACROSS THE EASTERN GREAT LAKES
BY THIS EVENING...WITH ITS ACCOMPANYING SFC FRONT MOVING NORTHEAST
FROM NORTHWEST ILL INTO NORTHERN MICH. MOISTURE BEING WRAPPED INTO
THE SYSTEM ON THE 750:650 MB LAYER WILL LIKELY FUEL A DEFORMATION
BAND EXPECTED TO DEVELOP AND THEN INTENSIFY LATER THIS MORNING/EARLY
THIS AFTERNOON ACROSS THE LOCAL AREA. STRONG QG CONVERGENCE
CONTINUES FROM 850 THROUGH 300 MB...WITH WARM AND MOIST THETA-E AIR
ALSO BEING WRAPPED INTO THE SYSTEM. FAVORABLE 850:700 MB
FRONTOGENETIC FORCING IS ALSO INDICATED...WHILE A CURVED 300 MB JET
HINTS AT ENHANCING THE AVAILABLE LIFT AS IT SLIDES THROUGH THE
REGION. WITH A LOT OF THIS LIFT ALONG THE -15 C ISOTHERM...THE
POTENTIAL FOR APPRECIABLE SNOWFALL/RATES CANNOT BE OVERLOOKED. THE
00Z NAM WOULD LAY A 7 INCH BAND FROM AUSTIN THROUGH MEDFORD FROM
12-00Z TODAY...WHILE THE GFS IS FARTHER NORTH WITH ITS MAIN SNOW
BAND...ONLY PAINTING 3 TO 6 INCHES IN A SIMILAR AREA. COBB OUTPUT IS
ALONG THE SAME LINES...WITH THE SAME MODEL DIFFERENCES. THE MAJOR
CONCERN TO AFFECT ANY POTENTIAL SNOWFALL IS THE TEMPERATURE PROFILE.
VERY MILD LOW LEVEL AIR CONTINUES TO SIT ACROSS THE AREA...AND THIS
WILL OBVIOUSLY HAVE TO BE COOLED TO REALIZE ANY SIGNIFICANT
SNOWFALL. BOTH THE NAM AND GFS SURGE COLDER AIR IN BEHIND THE
EXITING LOW...WITH 850 MB TEMPS DROPPING FROM AROUND 4 C AT 12Z...TO
-6 C BY 18Z TODAY. FORECAST SOUNDINGS SHOW THE ENTIRE 850MB:SFC
LAYER COOLING...SO WHEN THAT EXPECTED DEFORMATION AREA MOVES ACROSS
THE AREA BY LATE MORNING...SNOW SHOULD BE THE PRECIPITATION TYPE.
SO...THE NEXT QUESTION IS JUST HOW MUCH SNOW...AND WHAT DO TO DO
WITH THE ONGOING WARNINGS/ADVISORIES? THE ONGOING TOTALS LOOK PRETTY
GOOD...BUT WILL NEED TO SHIFTED A BIT MORE EAST THAN WHAT WAS
PREVIOUSLY THOUGHT. WITH THIS IN MIND...WILL ADD JACKSON COUNTY TO
THE WINTER WEATHER ADVISORY...AND ALSO EXTEND THE ADVISORY AND
WARNING UNTIL 4 PM TODAY...TO ACCOUNT FOR THE EXPECTED SNOW BAND.
THE UPPER LEVEL FLOW BECOMES MORE ZONAL FOR MID WEEK...WITH THE NEXT
SHORTWAVE TROUGH SLATED TO AFFECT THE AREA FOR WED NIGHT. BOTH THE
NAM AND GFS BRING THIS SHORTWAVE INTO THE MID MISSISSIPPI RIVER
VALLEY OVERNIGHT ON WED...WITH THE NAM A BIT MORE SOUTH AND NOT AS
STRONG. THIS IS ALSO REFLECTED IN THE SFC FIELDS...WITH THE GFS
HAVING A STRONGER SFC LOW...AND SHIFTED MORE TO THE NORTH. THIS ALSO
RESULTS IN MORE QPF...WHICH WOULD AFFECT THE SOUTHERN HALF OF THE
FORECAST AREA. THE GFS WOULD LAY DOWN AN APPRECIABLE AMOUNT OF
SNOW...WHICH LOOKS A BIT AMBITIOUS AT THIS TIME. THE EC IS CLOSE THE
GFS...BUT SLOWER WITH ITS SYSTEM...AND BELIEVE A BLEND OF THE GFS/EC
IS THE WAY TO GO FOR NOW.
.LONG TERM...THURSDAY THROUGH SUNDAY
THE SHORTWAVE TROUGH THAT MOVES INTO THE REGION FOR WED NIGHT...WILL
EXIT EAST ACROSS THE EASTERN GREAT LAKES ON THURSDAY. PRECIPITATION
WILL LINGER THROUGH THE MORNING OF THURSDAY...AS IT LOOKS RIGHT
NOW...AND SHOULD FALL AS SNOW. AFTER THAT...UPPER LEVEL RIDGING WILL
BUILD IN FROM THE PLAIN STATES...AND THIS RIDGE WILL SHARPEN AS THE
WEST COAST TROUGH DEEPENS. THIS SHOULD KEEP THE LOCAL AREA UNDER THE
INFLUENCE OF THE RIDGE INTO THE START OF THE NEW WEEKEND...WITH
GENERALLY QUIET AND COOL CONDITIONS RESULTING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 4 PM TODAY
WIZ029-WIZ032>034.
WINTER STORM WARNING UNTIL 4 PM TODAY
WIZ017.
MN...WINTER WEATHER ADVISORY UNTIL 4 PM TODAY
MNZ079-MNZ086-MNZ087-MNZ094.
IA...NONE.
&&
RIECKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CST MON MAR 13 2006 MNZ079-086-087-094-WIZ017-029-032>034-141100- BUFFALO-CLARK-DODGE-JACKSON-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA- 500 AM CST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORIES OR WINTER STORM WARNINGS ARE IN EFFECT FOR THE AREA TODAY. A STRONG LOW PRESSURE SYSTEM OVER EASTERN IOWA WILL CONTINUE TO LIFT NORTHEAST TODAY. AS IT DOES...COLDER AIR WILL BE PULLED SOUTH AND EAST ACROSS THE AREA THIS MORNING. THE BAND OF MODERATE TO HEAVY SNOW ON THE NORTH AND WEST SIDE OF THE LOW WILL MOVE ACROSS THE AREA TODAY...WITH SNOW ACCUMULATIONS OF 2 TO 5 INCHES EXPECTED. AMOUNTS OF 6 OR MORE INCHES WILL BE POSSIBLE NORTH OF A LUBLIN TO MEDFORD LINE IN NORTH CENTRAL WISCONSIN. THE SNOW WILL TAPER OFF AND END LATE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER LOW PRESSURE SYSTEM WILL TAKE AIM AT THE AREA FOR WEDNESDAY NIGHT AND THURSDAY. THIS WOULD SPREAD ANOTHER GOOD CHANCE OF SNOW ACROSS THE LOCAL AREA...WITH SOME ACCUMULATION POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SNOWFALL REPORTS TODAY INTO THIS EVENING WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ041>044-053>055-061- 141100- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-RICHLAND- VERNON-WINNESHIEK-WINONA- 500 AM CST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM OVER EASTERN IOWA WILL CONTINUE TO LIFT NORTHEAST TODAY. AS IT DOES...COLDER AIR WILL BE PULLED SOUTH AND EAST ACROSS THE AREA THIS MORNING. SCATTERED SHOWERS AND A FEW THUNDERSTORMS EARLY THIS MORNING WILL BE REPLACED BY PERIODS OF SNOW. SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE NORTH OF A CHARLES CITY IOWA TO VIROQUA AND MAUSTON WISCONSIN LINE...AND AN INCH OR LESS SOUTH OF THIS LINE. THE SNOW WILL TAPER OFF AND END LATE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER LOW PRESSURE SYSTEM WILL TAKE AIM AT THE AREA FOR WEDNESDAY NIGHT AND THURSDAY. THIS WOULD SPREAD ANOTHER GOOD CHANCE OF SNOW ACROSS THE LOCAL AREA...WITH SOME ACCUMULATION POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SNOWFALL OR PRECIPITATION REPORTS TODAY INTO THIS EVENING WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
142 AM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM HAIL OELWEIN 42.68N 91.91W
03/13/2006 E1.75 INCH FAYETTE IA PUBLIC
PUBLIC REPORTS OF NICKEL TO GOLF BALL SIZED HAIL IN
OELWEIN BETWEEN 120 AM AND 130 AM.
&&
RRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
323 AM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 AM HAIL OELWEIN 42.68N 91.91W
03/13/2006 M1.25 INCH FAYETTE IA TRAINED SPOTTER
&&
RRSThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491270, 5491272, 5491271.